Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 22, 2019, 4:40 PM MST for Coconino County, Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2019, 4:40 PM MST (23:40 UTC)
- Expired
- Jul 22, 2019, 7:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 29 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:42 PM MST, 58 minutes earlier.
Area forecast discussion, Jul 22, 3:42 PM MST, 58 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 342 PM MST Mon Jul 22 2019 .SYNOPSIS...Scattered showers and thunderstorms will continue into this evening mostly south of I-40. Increasing monsoon moisture will lead to a more typical monsoonal pattern with daily chances for showers and thunderstorms across most of northern Arizona through much of the coming week. && .DISCUSSION...Satellite water vapor imagery shows deep mid and upper level moisture has moved over northern Arizona. Surface observations indicate dew points above 50 degrees have pushed up to the Mogollon Rim and into southern Yavapai County. The high pressure system has setup over the Four Corners area and models keep it in place for the next few days. Scattered to numerous monsoonal thunderstorms have developed over the White Mountains and the eastern Mogollon Rim producing gusts to 50 mph, heavy rain and frequent lightning. Isolated thunderstorms are developing southwest of a line from Holbrook to Grand Canyon Village. High resolution models keep isolated to scattered showers and thunderstorms through the evening south of I-40. With more low- level moisture advecting into northern Arizona over night, Tuesday will see more wide spread thunderstorms across most of northern Arizona. Wednesday and beyond...Monsoon moisture will remain over the region through the week underneath the subtropical high pressure. Scattered showers and thunderstorms will develop each day and will be capable of producing areas of heavy rain and hail. Accompanying the moisture and showers will also be cooler daytime temperatures. There are some indications of possible drying Friday or next weekend, but we would like to see more subsequent model runs suggesting this before making any big changes to the forecast. For now in the extended forecast, we will continue with daily chances for showers and storms favoring the mountainous areas. && .AVIATION...For the 00Z package...Expect VFR conditions across northern Arizona for the next 24 hours. Isolated, generally high- based showers and thunderstorms will continue mostly south of I-40. There is a slight chance of these showers and thunderstorms continuing overnight. Wind gusts in excess of 45kt are possible in the vicinity of storms. Otherwise, winds will be southerly at less than 15 kts through the TAF period. Showers and thunderstorms will redevelop after 18Z mostly south of the line KGCN-KE91. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The high-based thunderstorms this afternoon will continue into the evening south of I-40. These storms will produce strong outflow winds and heavy rain. Tuesday and Wednesday, deeper moisture arrives with the thunderstorm coverage increasing to most of northern Arizona. The potential for strong outflow winds will persist, but the chance for wetting rain and flash flooding over sensitive areas, such as burn scars, increases. Thursday through Saturday...Active monsoon weather will continue with afternoon and evening showers and thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC SHORT/LONG TERM FCSTR...DB/MCT AVIATION...DB FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 22, 2:44 PM MST, 1 hour 56 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 244 PM MST Mon Jul 22 2019 AZZ016>018-222230- Northern Gila County-White Mountains-Eastern Mogollon Rim- 244 PM MST Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL 330 PM MST... At 243 PM MST, Doppler radar was tracking a strong thunderstorm near Carrizo, moving southwest at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Apache Reservation, Carrizo and Cedar Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3381 11028 3399 11043 3406 11018 3393 11008 TIME...MOT...LOC 2143Z 060DEG 13KT 3397 11022 McCollum
Special weather statement, Jul 22, 3:33 PM MST, 1 hour 7 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 333 PM MST Mon Jul 22 2019 AZZ016-018-222300- Northern Gila County-Eastern Mogollon Rim- 333 PM MST Mon Jul 22 2019 ...STRONG THUNDERSTORMS FROM FOREST LAKES TO 15 MILES SOUTH OF HEBER... At 329 PM MST, Doppler radar was tracking an area of strong thunderstorms from Forest Lakes to 15 miles south of Heber. This storm was nearly stationary. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Forest Lakes, Canyon Creek Fish Hatchery, Gentry Campground, Canyon Point Campground, Black Canyon Rim Campground and Airplane Flat Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3425 11047 3419 11049 3425 11085 3436 11081 TIME...MOT...LOC 2229Z 100DEG 3KT 3424 11054 McCollum
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:44 PM MST | Special Weather Statement | FGZ | Gila | 46 min |
| Jul 22, 3:33 PM MST | Special Weather Statement | FGZ | 27 min | |
| Jul 22, 4:18 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 27 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.